Question from: 10/4/97

"I'm a bit confused about the withdrawal of Redux and Pondimin from the market recently. I'm very overweight, but have been able to lose about 35 pounds this year by watching my diet, exercising, and taking "Phen-Fen". I feel good about the progress I have made and have seen a definite reduction in my blood pressure and cholesterol levels". Are there any diet pills that are less likely to cause the heart valve problem?"

by Kevin M. Holthaus, M.D. (on left) founding physician of the North Florida Medical Clinic.

Answer: Welcome to the club! We are all a bit dazed and dizzy by all the changes brought about by the Florida Board of Medicine, the FDA (Food and Drug Administration), and the drug manufacturers.

To summarize what has happened, a "preliminary observation" by Mayo Clinic Rochester and the FDA suggested a risk for an unusual form of heart valve disease in patients who had been taking Fenfluramine (Pondimin,"Fen"), or Dexfenfluramine (Redux) alone or in combination with Phentermine (Ionamin, Adipex, "Phen"). While rare, (80 known cases in 3.5 million users of "Phen-Fen" in the U.S.), there was at least one fatality and several people who required heart valve replacement surgery. On Sept. 12, there was an additional report of 92 abnormal echocardiogram studies out of 291 subjects who had been on fenfluramine or dexfenfluramine alone or in combination with phentermine for up to 2 years. These studies found 80 abnormalities in the aortic valve considered "mild or greater", and 23 abnormalities in the mitral valve of "moderate or greater". As a result, both Pondimin and Redux were voluntarily withdrawn from the market until these safety issues could be resolved. Phentermine, with over 45 million prescriptions written since the 1970's, has NOT been withdrawn.

Both studies are preliminary and it is impossible to draw clear conclusions about an association between the drugs and heart disease. There are a number of weaknesses in the studies. For example, very few of those studied had the same exhaustive heart studies (i.e. an echocardiogram or sonar mapping of the heart) prior to going on the medications as they did afterward, so it is not clear that the changes are new (one person in the Mayo study had a "normal" study prior to treatment).

Obesity itself can be associated with abnormalities of the heart and heart valves, and is responsible for about 300,000 deaths per year in the U.S. alone. Starvation is associated with heart damage and heart valve changes. None of the studies so far have elaborated on the caloric intake or quality of diet these subjects were on.Redux, Phen-Fen, and other drugs have been used for years in Europe without evidence of similar problems reported. Their use there has been primarily in conjunction with close medical supervision, something that may have been lacking in some cases here. Any medication that is dispensed with a prescription in this country has certain risks associated with its use, or you wouldn't need a prescription!

Phentermine is still available and has been shown to be effective when used as part of a complete weight loss program including behavior modification, and a balanced restricted calorie diet. Close medical supervision is needed while on either a diet less than 1200 calories or weight loss medications.

One large diet chain has advocated using "Prozac" and phentermine in combination. Prozac may have effects in the brain similar to Redux or Pondimin. Until a connection between the combination use of these types of drugs has been determined, it is not a safe procedure. In fact the Florida Medical Board also banned use of these combinations.

Perhaps more dangerous are the "Herbal" substances that are available without a prescription and, unknown to most users, entirely unregulated in regard to ingredients or purity. Unfortunately, some people have resorted to "herbal Phen-Fen". This combination of extracts and unknown substances is usually known to contain Ephedra, and there are nearly daily reports of patients seen in Emergency rooms suffering from "Ephedra Psychosis". The FDA has recently Issued an alert on an herbal weight loss product called "chomper" after it was found to contain the heart drug digitalis in sufficient amounts to require the hospitalization of several people.

The good news is that it's still possible to safely and successfully lose weight with relative comfort. However weight loss medications, either prescription or over the counter, must be used with respect. No medication has been effective or safe when used alone or unsupervised.. The studies in the U.S. and Europe that sparked interest in these medications in the first place used them only as part of a comprehensive program including a well conceived diet, close Medical supervision, behavior modification, and maintenance monitoring to keep the pounds off.

There has been a lot of progress made in obesity research, and several concepts may evolve into promising treatments some day. Until then, weight loss will still require common sense and a healthy bit of "won't" power!

See also: Exercise Nutrition for Healthy People

and Is It Time for a Weight Loss Program?

All pages Copyright
TGila Productions
(904) 739-2292

Disclaimer: The information above is provided as a convenience to you. Jacksonville Medical Park makes no endorsements as to the professional qualifications, licensing, or accuracy of any information provided. We assume no responsibility for any services provided by our participants. Information accessed through Jacksonville Medical Park is presented in summary form in order to impart general information relating to certain diseases, ailments, physical conditions and their treatments. Such information is not complete and should not be used as a substitute for a consultation or visit with your physician or other health care provider. Information accessed through Jacksonville Medical Park is not exhaustive and does not cover all diseases, ailments, physical conditions or their treatments. Jacksonville Medical Park makes no warranty as to the information's completeness, reliability or accuracy. Should you have any health care related questions please see your physician or other health care provider promptly. Thank You.